Serum Sickness After Cosmetic Botulinum Toxin Type A Injections

Read full text
Authors: Danielle DeLuca-Pytell, Kathleen Dass, Gabriella Audia, Elena Busuito
Cited by: 1
References: 10

Abstract

Abstract Botulinum toxin type A (BoNT-A) is widely used in therapeutic and cosmetic settings for neuromuscular and aesthetic indications. Although generally well tolerated, reports of hypersensitivity reactions—ranging from localized erythema to systemic immune syndromes—underscore its immunological complexity. This case report and literature review demonstrates a novel case of serum sickness following cosmetic Botox® (onabotulinumtoxin-A, Allergan Aesthetics, an AbbVie company, Irvine, CA) administration, categorizes hypersensitivity reactions according to the Gell and Coombs classification (Types I–IV), explores the role of complexing proteins and formulation excipients, and highlights emerging clinical concerns. This will underscore the need for greater vigilance in identifying systemic immune responses to BoNT-A especially within the cosmetic medicine industry. Level of Evidence: 5 (Therapeutic)

Fields of Study & Subjects

Botulinum Toxin and Related Neurological Disorders Facial Nerve Paralysis Treatment and Research Sympathectomy and Hyperhidrosis Treatments

Publication details

Journal / source
Aesthetic Surgery Journal Open Forum
Publisher
Oxford University Press (OUP)
Volume
8
Pages
ojag027–ojag027
Publication date
1 January 2026
Language
EN